Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2023, 2:11 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2023, 2:11 PM MDT (20:11 UTC)
- Expired
- Jun 15, 2023, 2:46 PM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 12:21 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -436 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WUUS53 KGLD 152011
SVRGLD
COC017-063-152115-
/O.NEW.KGLD.SV.W.0113.230615T2011Z-230615T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
211 PM MDT Thu Jun 15 2023
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Cheyenne County in east central Colorado...
South central Kit Carson County in east central Colorado...
* Until 315 PM MDT.
* At 211 PM MDT, severe thunderstorms were located along a line
extending from 10 miles north of Kit Carson to 9 miles north of
Eads, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Kit Carson around 230 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 10289 3920 10259 3861 10258 3861 10290
TIME...MOT...LOC 2011Z 179DEG 27KT 3891 10274 3862 10276
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Husted2 follow-up statements
957
WWUS53 KGLD 152030
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
230 PM MDT Thu Jun 15 2023
COC017-063-152115-
/O.CON.KGLD.SV.W.0113.000000T0000Z-230615T2115Z/
Cheyenne CO-Kit Carson CO-
230 PM MDT Thu Jun 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
At 230 PM MDT, severe thunderstorms were located along a line
extending from 21 miles south of Vona to 5 miles southeast of Kit
Carson, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
central Cheyenne and south central Kit Carson Counties in east
central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 10289 3920 10259 3861 10258 3861 10290
TIME...MOT...LOC 2030Z 192DEG 16KT 3899 10272 3870 10274
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Husted987
WWUS53 KGLD 152046
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
246 PM MDT Thu Jun 15 2023
COC017-063-152056-
/O.CAN.KGLD.SV.W.0113.000000T0000Z-230615T2115Z/
Cheyenne CO-Kit Carson CO-
246 PM MDT Thu Jun 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.
LAT...LON 3919 10289 3920 10259 3861 10258 3861 10290
TIME...MOT...LOC 2045Z 179DEG 27KT 3910 10272 3881 10274
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:45 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 15, 12:45 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1245 PM MDT Thu Jun 15 2023 .SHORT TERM...(This evening through Friday) Issued at 1235 PM MDT Thu Jun 15 2023 As of 1 pm CDT, 12 pm MDT, skies across the Tri-State Region were partly to mostly cloudy from morning showers and also recent cumulus and thunderstorm development to the south. Temperatures were generally in the mid 70s to low 80s. Winds are generally south at 10 to 15 mph with some sites reporting slightly higher speeds. At the surface, several boundaries are evident and this is where cumulus and thunderstorm development have been noted, especially southeastern Colorado and southwestern Kansas. Additional showers and storms are trying to develop north of Highway 36 but these are likely limited by ongoing cloud cover. Aloft, a shortwave trough is quite evident along the Kansas/Colorado border after moving across southern Colorado and northern New Mexico earlier this morning. It is this potent shortwave that is causing the storms to fire. For the rest of today and tonight, mesoanalysis shows quite an unstable environment has developed with SBCape of 2000-3000 j/kg across most of the region, 2-6 km lapse rates of 8+ C/km and DCape of 1000+ j/kg. Wind shear once again remains the problem with 0-6 km bulk shear less than 25 kts and 0-3 km SRH less than 50 m2/s2. This will limit the potential severity across our area, but given the highly unstable environment and the large DCape values, it's likely that we'll see some severe storms in our area capable of large hail, some potential nearing 2 inches in diameter, and damaging winds of up to 70 mph or so. As a result, severe thunderstorm watch 306 has been collaborated with DDC, PUB, and SPC and issued by us. Heavy rainfall and flash flooding could also be a problem with slow storm movement currently being observed. There may also be some storm development over the Colorado Plains between Limon and Fort Morgan, and that will eventually spread east into our forecast area. Additional development also projected by the CAMs along and northeast of a line from Gove, Kansas to St. Francis, Kansas. While there is currently development around St. Francis, I am concerned with the current marginally unstable environment that's being observed, as a result of the morning cloud cover. Don't think storms will be as widespread so this is more of a conditional threat. For tomorrow, a cold front will move south into the area. This will serve as our surface boundary in which storms should fire on. It could be another early start with the boundary in place so have adjusted pops accordingly. However, most likely, this should be a usual mid-afternoon start. Environment is decent with 1500-2000 j/kg SBCape and lapse rates of 7-8 C/km. Once again, shear is a limiting factor further north but along and south of I-70, 0-6 km bulk shear shows some life with readings projected in the 30-40 kt range, more than sufficient for storm organization. A few supercell structures as well as storm evolution into a complex or two appears likely. The main threats will be damaging winds and large hail, particularly if any supercells are able to organize, which some of the convective allowing models do suggest. One area of concern...0-5 km SRH does increase, some models indicating 200-300 m2/s2 and with lower LCLs, a tornado threat may evolve with any isolated supercells that emerge. Widespread convection anticipated well into the evening hours, so it seems most of the area should get a good drenching once again. Flash flooding could become a threat, particularly with training thunderstorms along the frontal boundary and moving across any areas that are hit hard with heavy rain today. Needless to say, another active day should be anticipated. .LONG TERM...(Saturday through Thursday) Issued at 1244 PM MDT Thu Jun 15 2023 Medium range models in better agreement today with pattern evolution. Period will begin with one last round of showers and thunderstorms as compact shortwave trough sweeps across CWA. Instability looks a bit more questionable, but given better winds aloft/shear profiles than the last few days could definitely see a severe storm or two Saturday. H5 ridge will begin to amplify through the start of the week, bringing several warm and even a dry or two to the region. Ridge axis is expected to settle east of the area which will once again open door to afternoon and evening storms Wednesday on. Temperatures will become much more summer like as afternoon highs climb into the lower 90s by the start of the week. Current forecast looks to have this handled well and do not anticipate any large deviations from current guidance. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1156 AM MDT Thu Jun 15 2023 VFR conditions are anticipated over the next 24 hours, although reductions in ceilings and visibility due to thunderstorms this afternoon/evening and lower clouds with a prefrontal trough near sunrise can not be ruled out. Best thunderstorm chance seems to be at KGLD as thunderstorms form in the vicinity this afternoon, as well as a potential line moving in from the west from eastern Colorado. Storms may also form in the vicinity of KMCK, though uncertain on impacting the TAF site so left out a FM or TEMPO group having thunderstorms as a prevailing condition. Storms should come to an end before midnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JRM AVIATION...RRH
Hazardous weather outlook, Jun 15, 10:10 AM MDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 1010 AM MDT Thu Jun 15 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161615- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1010 AM MDT Thu Jun 15 2023 /1110 AM CDT Thu Jun 15 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms will develop over portions of eastern Colorado and far western Kansas early this afternoon, tracking east and southeast toward central and southern Kansas by early evening. Severe storms capable of producing large hail and damaging winds are possible, especially south of Interstate 70 between 12 PM and 6 PM MDT. Locally heavy rain could lead to isolated flash flooding, especially in areas that recently received significant rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Thunderstorms are expected to develop over portions of the area during the late afternoon and evening Friday. An isolated severe storm cannot be ruled out, mainly along and south of Interstate 70. Confidence in thunderstorm location and coverage is below average. If any do occur, there will be wind and hail threats. Locally heavy rainfall is also possible. Thunderstorms are possible during the afternoon and evening hours on Saturday. Locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed later today. Spotters are encouraged to safely report any severe or significant weather to the National Weather Service in Goodland via telephone or social media.
In the hours before
Special weather statement, Jun 15, 1:15 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
115 PM MDT Thu Jun 15 2023
COZ090-KSZ001-NEZ079-151945-
Yuma County CO-Cheyenne KS-Dundy NE-
115 PM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 145 PM MDT/245 PM CDT/...
At 115 PM MDT/215 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Haigler, or 15 miles northwest of
St. Francis, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haigler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3978 10204 3985 10221 4015 10205 4005 10172
TIME...MOT...LOC 1915Z 209DEG 18KT 3987 10206
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HustedSpecial weather statement, Jun 15, 1:25 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
125 PM MDT Thu Jun 15 2023
NEZ079-151945-
Dundy NE-
125 PM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southeastern Dundy
County through 145 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Benkelman, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Dundy
County, including the following locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4011 10145 4000 10149 4000 10172 4012 10178
TIME...MOT...LOC 1925Z 187DEG 17KT 3994 10163
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HustedLocal storm report, Jun 15, 1:33 PM MDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
133 PM MDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Hail 4 W Bird City 39.76N 101.61W
06/15/2023 E0.25 inch Cheyenne KS Trained Spotter
Pea sized hail covering the ground.
&&Special weather statement, Jun 15, 1:45 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
145 PM MDT Thu Jun 15 2023
COZ090-KSZ001-NEZ079-152015-
Yuma County CO-Cheyenne KS-Dundy NE-
145 PM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 215 PM MDT/315 PM CDT/...
At 145 PM MDT/245 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southwest of Haigler, or 14 miles southeast of
Wray, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haigler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3989 10192 3996 10214 4018 10204 4008 10173
TIME...MOT...LOC 1945Z 217DEG 10KT 3997 10200
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HustedSpecial weather statement, Jun 15, 1:55 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
155 PM MDT Thu Jun 15 2023
NEZ079-080-152030-
Hitchcock NE-Dundy NE-
155 PM MDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of northwestern
Hitchcock and northeastern Dundy Counties through 230 PM MDT/330 PM
CDT/...
At 155 PM MDT/255 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles southeast of
Wauneta to 5 miles west of Trenton. Movement was northwest at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Hitchcock and northeastern Dundy Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4012 10101 4014 10118 4026 10134 4035 10140
4035 10105
TIME...MOT...LOC 1955Z 148DEG 19KT 4031 10127 4018 10111
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HustedSpecial weather statement, Jun 15, 2:00 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
200 PM MDT Thu Jun 15 2023
COZ090-091-152100-
Kit Carson County CO-Yuma County CO-
200 PM MDT Thu Jun 15 2023
...Brief Landspout Tornadoes Possible...
At 159 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the western and central
portions of Yuma and Kit Carson Counties in Colorado. However, at
this time it is unknown which if any storm would produce a
landspout. Any tornadoes which develop are expected to pose a
limited threat.
Locations impacted include...
Yuma, Wray, Flagler, Seibert, Eckley, Vona and Abarr.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3956 10315 3957 10280 4013 10279 4018 10275
4013 10221 3961 10246 3918 10283 3918 10315
HustedThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:06 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Jun 15, 2:00 PM MDT | Special Weather Statement | GLD | Yuma | 60 min |
| Jun 15, 2:16 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jun 15, 2:31 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| Jun 15, 2:33 PM MDT | Special Weather Statement | GLD | Kit Carson | 27 min |
| Jun 15, 2:59 PM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Jun 15, 3:31 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| Jun 15, 3:33 PM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| Jun 15, 3:46 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 4 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.